How many of you find yourself having heartburn after you eat something? What about after you’ve had a cup of coffee or black tea? Have you ever asked yourself what could be causing it instead of popping an antacid like tums?
One of the biggest culprits happens to be on every street corner, that’s right, your local or national coffee shop that provides you with coffee that can contribute to heartburn because of the acidity. As a matter of fact, if a person comes into my office on antacids or PPI’s (proton pump inhibitors) and they would like to come off of them because of the newest reports of what these drugs can be linked to, then it is the first drink/food we discuss about eliminating.
A study was published in May 2019 in the BMJ journal that found that the use of PPI’s long term can be linked to fatal cases of cardiovascular disease, chronic kidney disease, and upper gastrointestinal cancer, so long term you really don’t want to be on a PPI.
People with Gastroesophageal Reflux also called GERD, experience heartburn and chest pain. PPI (Proton pump inhibitor) is what is usually prescribed for GERD. GERD is on the rise with about 20% of people now having symptoms. The most common form of GERD is non-erosive reflux disease. A person has heartburn with normal esophageal mucosa on endoscopy.
Lifestyle and diet modifications are important to decrease GERD symptoms and include the following:
Avoidance of alcohol
Elevation of the head of the bed
No meals within 3 hours of sleep
Dietary changes can be individualized, however common changes that may help decrease GERD symptoms include removing the following:
Other ways to support GERD including adding zinc-carnosine, and aloe-vera. If a person is trying to come off PPIs or antacids, then using DGL or slippery elm can help with coating the stomach and decrease the burning.
The zinc carnosine can not only give a person heartburn relief but can also help with mucosal protection. Whatever you do if you are on a PPI or antacid then do not come off cold turkey. Talk to your physician and make an appointment with a registered dietitian who is certified in functional medicine so they can work with your physician to help you change your diet and slowly come off the medication.
Sometimes you may have to give up certain foods for good. If you are a coffee lover then there are options which include low acid coffee which may not cause symptoms. Changing your diet and reducing your stress is important. Not having to take a medication that could have serious side effects would contribute to a healthy long-term lifestyle.
Until next time…eat healthily and move.